Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 1, NWS Melbourne, FL

January 1, 1996Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 1, 1996, 2:19 PM EST for Indian River County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 1996, 2:19 PM EST (19:19 UTC)
Expired
Jan 1, 1996, 3:00 PM EST
In force
41 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 011919 RRA
SVRMLB
FLC061-012000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EST MON JAN 1 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
AT 218 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING WESTERN
INDIAN RIVER COUNTY. THIS THUNDERSTORM IS MOVING RAPIDLY EAST NORTHEAST
AT 35 MPH AND WILL AFFECT INDIAN RIVER COUNTY THROUGH 3 PM.
 
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 9:26 AM EST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 1, 9:26 AM EST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EST MON JAN 1 1996

FOR THE MORNING UPDATE...SIGNIFICANT CHANGES WILL BE MADE TO THE
AFTERNOON FORECAST AS A PERSISTENT BAND OF RAIN WITH EMBEDDED
THUNDERSTORMS CONTINUES MOVING ACROSS AREA 1. THE FORECAST WILL BE
AMENDED TO INCREASE POPS AREAS 1/2...DECREASE TEMPS DUE TO
CLOUDS/RAIN...AND HIGHLIGHT THREAT OF LOCALLY HEAVY RAIN. ONE KEY
INGREDIENT NOT WELL ANTICIPATED WAS THE STRENGTH OF THE LOW LEVEL
JET...AS THE AVN WAS FORECASTING 20 TO 25 KNOTS AND THE NGM WAS
FORECASTING 15 TO 20 KNOTS BY 12Z. WE'RE LOOKING AT VWP ESTIMATES OF
35 TO 40 KNOTS...WITH 12Z TBW SOUNDING AT 33 KNOTS AT 850 MB.
AS LONG AS CONVERGENCE WITH THE LOW LEVEL JET CONTINUES...THE AREA OF
MODERATE TO HEAVY RAIN WILL LIKELY PERSIST.

@1 VOLUSIA LAKE ORANGE SEMINOLE
@2 OSCEOLA BREVARD INDIAN RIVER
@3 OKEECHOBEE ST LUCIE MARTIN

PETERSEN

In the hours before

Special weather statement, Jan 1, 11:15 AM EST, 3 hours 4 minutes before
FLZ041-044>047-053-054-058-059-064-501-011830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EST MON JAN 1 1996

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL
FLORIDA TODAY WILL DRIFT SOUTH...WITH SCATTERED THUNDERSTORMS
OCCURRING FROM KISSIMMEE TO THE KENNEDY SPACE CENTER SOUTH TO LAKE
OKEECHOBEE AND JUPITER INLET THIS AFTERNOON.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN...WHICH MAY
CAUSE SOME LOCAL FLOODING OF POORLY DRAINED AREAS AND PONDING OF
WATER ON ROADS. RADAR ESTIMATES RAINFALL TOTALS HAVE EXCEEDED 3
INCHES ACROSS THE AREA OF RAIN IN JUST 4 HOURS THIS MORNING.
WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE.

MARINE OUTLOOK...THE AREA OF RAIN AND THUNDERSTORMS WILL EFFECT THE
COASTAL WATERS...WITH THUNDERSTORMS OCCURRING PRIMARILY OVER THE
WATERS FROM THE KENNEDY SPACE CENTER SOUTHWARD. REDUCED VISIBILITY IN
HEAVY RAIN...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER
LIGHTNING...AND BRIEF GUSTY WINDS ARE POSSIBLE.

PETERSEN
Special weather statement, Jan 1, 11:17 AM EST, 3 hours 2 minutes before
FLZ041-044>047-053-054-058-059-064-501-011830-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1115 AM EST MON JAN 1 1996

...SCATTERED THUNDERSTORMS THIS AFTERNOON...

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS CENTRAL
FLORIDA TODAY WILL DRIFT SOUTH...WITH SCATTERED THUNDERSTORMS
OCCURRING FROM KISSIMMEE TO THE KENNEDY SPACE CENTER SOUTH TO LAKE
OKEECHOBEE AND JUPITER INLET THIS AFTERNOON.

THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN...WHICH MAY
CAUSE SOME LOCAL FLOODING OF POORLY DRAINED AREAS AND PONDING OF
WATER ON ROADS. RADAR ESTIMATES RAINFALL TOTALS HAVE EXCEEDED 3
INCHES ACROSS THE AREA OF RAIN IN JUST 4 HOURS THIS MORNING.
WIND GUSTS TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE.

MARINE OUTLOOK...THE AREA OF RAIN AND THUNDERSTORMS WILL EFFECT THE
COASTAL WATERS...WITH THUNDERSTORMS OCCURRING PRIMARILY OVER THE
WATERS FROM THE KENNEDY SPACE CENTER SOUTHWARD. REDUCED VISIBILITY IN
HEAVY RAIN...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER
LIGHTNING...AND BRIEF GUSTY WINDS ARE POSSIBLE.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.